WHAT DIDN'T MAKE THE HEADLINES THIS WEEK
By Mary Starrett
November 2, 2003
Headlines should have screamed this story. Instead it was a mere mention, exactly two inches by an inch and half in size, and it was buried deep within the "news" paper. The heading said "Some antidepressants may link suicide, kids". The wire service story dated October 27, 2003 stated "(s)ome antidepressant drugs undergoing trials in children may be associated with suicides, the Food and Drug Administration said Monday".
That news flash, incidentally, isn't news to those, like me, who've spent the last half decade warning of the devastating side effects of antidepressants and other psychiatric drugs. The only "inside" information I have had on this issue is available to anyone who cares to unfold the package insert inside each box.
Each year in this country more than 30,000 people end it all. There are more suicides than homicides and suicide is the third leading cause of death.
According to a story in the Village Voice(October 29, 2003), in the last few weeks three students at New York University jumped to their deaths. Right across the Hudson River, three other people ended their lives by standing in front of oncoming trains. In just the last year, in the upstate New York area alone, 17 young people have called it quits forever.
All over the country we're witnessing younger and younger people taking their own lives, and still, we, as parents, teachers, medical professionals, school counselors and social workers continue to send them to their deaths even as we decry the ever-increasing tragedy.
Tie the tiny news bit into this story about a 17 year old boy named Joshua Graham from Phoenix, New York. Joshua's story, sadly, isn't all that unusual. Josh hung himself in April. His mom had listened to all the "experts" since Josh was a toddler. His "bad" behavior was treated early on with pharmaceuticals. First there was the usual "ADHD diagnosis .This non-existent disorder was treated with drugs. Trips from one psychiatrist to another brought more prescriptions. There was Depakote with it's attendant "abnormal dreams, catatonic reaction, depression (!), hallucinations, thinking abnormalities, confusion, speech disorder and amnesia" The Abbott Laboratories product which comes in convenient peach- colored, 250 mg tablets and the ever-popular lavender 500 mg tablets also causes alopecia. Josh complained about this. He hated his hair falling out. He didn't like the nausea, either, so he stopped taking the pills. Stopping psych meds is very dangerous. That's when the really weird side effects start.
Joshua's mother Debra thought she was helping her son so she dragged him in for more drugs. Next he was given Lexapro (Celexa). This drug lists side effects like "panic, auditory hallucinations, suicide attempts, nervousness, irritability" and amazingly… "(D)epression".
No wonder he wanted out.
For months before he made his final exit Joshua had been behaving oddly; drinking bottle after bottle of Hershey's syrup, staggering around incoherently and downloading internet information on poisons and instructions for making a hangman's noose.
On April 16, 2003 he hung himself from a tree in his backyard. Joshua Graham is just one of the many kids killed by a psychiatric profession working in gruesome alliance with pharmaceutical companies, and sadly, their own parents.
The tiny article which appeared in this week's paper barely whispered what the nation should be screaming.
People will say their case is different, that the drugs made a "world of difference".
Joshua's mother's world is different these days; it's been a lot different since they cut Josh down from that tree.
© 2003 Mary Starrett - All Rights Reserved
Mary Starrett was on television for 21 years as a news anchor, morning talk show host and medical reporter. For the last 5 years she hosted a radio program. Mary is a frequent guest on radio talk shows. E-Mail M123STAR@aol.com
"All over the country we're witnessing younger and younger people taking their own lives, and still, we, as parents, teachers, medical professionals, school counselors and social workers continue to send them to their deaths even as we decry the ever-increasing tragedy."